The New York Times has reported that the CDC is looking into a possible heart problem in a few teenage recipients of the COVID-19 vaccines.
According to the agency’s Advisory Committee on Immunization Practices the Vaccine Safety Technical Work Group ( VaST ) has reviewed post-authorization vaccine safety data on a regular basis since the vaccines were developed. VaST assessments of safety data have been presented at ACIP public meetings.
During the previous ACIP meeting were presentations of reports of alleged cases of myocarditis following mRNA vaccine administration in some teens and young adults, which seem to occur more often in males rather than females, more often following two doses, and within four days of full immunization.
It’s not been determined if the “relatively few” cases are even related to the vaccines. “It may simply be a coincidence that some people are developing myocarditis after vaccination,” says Dr. Celine Gounder who is an infectious disease specialist at New York’s Bellevue Hospital. “It’s more likely for something like that to happen by chance, because so many people are getting vaccinated right now.”
“We look forward to seeing more data about these cases,” says Dr. Yvonne Maldonado, chair of the American Academy of Pediatrics Committee on Infectious Diseases, “so we can better understand if they are related to the vaccine or if they are coincidental. Meanwhile it’s important for pediatricians and other clinicians to report any health concerns that might arise after vaccination.”
Sources: The Week, NY Times, CDC.gov.